Tornadoes · United States · Oklahoma · 2024

EF1 tornado, Waynoka, Oklahoma, May 19, 2024

This EF1 tornado ran 1.5 miles across Woods County on May 19, 2024, touching down at 11:01 PM CDT and reaching 40 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 19, 2024
Touchdown
11:01 PM CDT (04:01 UTC)
Lifted
11:07 PM CDT (04:07 UTC)
On the ground
6 minutes
Path length
1.5 miles (2.4 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Woods County
Touchdown point
36.653, -98.938
Lift-off point
36.657, -98.912
Record number
2405192201-01

The damage survey

18 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.

  • Large round hay bales blown around
  • oil tank rolled/blown from this location; SH survey/drone
  • several trees blown over/snapped; SH survey/drone
  • ending location for oil tank; SH survey/drone

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Significant severe weather occurred across portions of western into central Oklahoma from the late afternoon of the 19th through early morning on the 20th. Aloft, a strong and compact upper wave moved across portions of Kansas during the afternoon. While most severe weather outcomes were expected further north of the WFO Norman area, a few supercell thunderstorms developed along a trailing dryline near the 100th meridian. This included a powerful supercell thunderstorm that moved from Hemphill County, Texas (WFO Amarillo, Texas) into portions of Roger Mills/Custer/Washita/Blaine/Canadian/Oklahoma counties during the afternoon into late evening hours. This thunderstorm was responsible for thirteen (13) tornadoes, including significant tornadoes west of Custer City and near Yukon, Oklahoma. Significant damaging wind gusts/damage and large to very large hail also occurred with this thunderstorm. Additional hail-producing supercells developed into portions of northwestern Oklahoma during the evening, with one becoming briefly tornadic during the late evening across Woods County, Oklahoma.

This was the first of two tornadoes that developed in western Woods County to the northwest of Waynoka. A number of trees were snapped along the path and damage to at least two oil field sites.

A second tornado developed in western Woods County to the northwest of Waynoka. A number of trees were snapped or uprooted, a oil tank was blown or rolled about 300 yards and a barn was damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS OUN issued a tornado warning for this county at 03:48 UTC, 13 minutes before the tornado touched down, in force until 04:30 UTC.

The county was under a severe thunderstorm watch, issued at 02:49 UTC and running to 07:00 UTC.

Issued (UTC)ExpiredProductOffice
19:34 UTC02:49 UTCSevere Thunderstorm WatchOUN
00:59 UTC01:45 UTCSevere Thunderstorm WarningOUN
01:53 UTC02:45 UTCSevere Thunderstorm WarningOUN
02:09 UTC03:00 UTCSevere Thunderstorm WarningOUN
02:36 UTC03:15 UTCSevere Thunderstorm WarningOUN
02:44 UTC02:52 UTCSevere Thunderstorm WarningOUN
02:49 UTC07:00 UTCSevere Thunderstorm WatchOUN
03:15 UTC04:00 UTCSevere Thunderstorm WarningOUN
03:34 UTC06:45 UTCFlood AdvisoryOUN
03:48 UTC04:30 UTCTornado WarningOUN
04:02 UTC04:30 UTCSevere Thunderstorm WarningOUN
04:24 UTC05:15 UTCSevere Thunderstorm WarningOUN
04:35 UTC07:45 UTCFlood AdvisoryOUN
05:06 UTC05:45 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:13 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 19, 6:06 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 19, 6:06 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
606 PM CDT Sun May 19 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 254 PM CDT Sun May 19 2024

A moist and unstable airmass is in place across the area ahead of a
dryline, which has positioned itself to the west of the western
OK/ TX panhandle border as of mid-afternoon. We expect isolated to
potentially scattered thunderstorm development to occur within
the next one to two hours along the dryline, with initially high-
based supercells expected which will be capable of very large hail
and damaging wind gusts. As we head into the evening hours, there
still appears to be a window for a tornado threat if any of these
supercells can sustain themselves, remain discrete, and not
become too outflow dominant, as the low-level shear ramps up with
a strengthening low level jet.

Additional convection is expected to develop across southern Kansas
where forcing will be greater and capping will be weaker near the
mid-level shortwave. This area of storms is expected to grow upscale
into a convective complex this evening, with the potential for large
hail and damaging, potentially significant (80+ mph) wind gusts. The
bulk of this is currently expected to remain in Kansas and far
northern Oklahoma, but could potentially make it further south if it
is able to interact with the low-level jet and lead to a more
southward propagation of the line.

Ware

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 254 PM CDT Sun May 19 2024

Monday looks to be the least convectively active day of this week as
shortwave ridging moves over the region ahead of our next system.
This next wave still appears to be poorly timed and is expected to
be east of the area by peak heating. However, subtle height falls
are still shown in the models even behind the wave Tuesday afternoon
and evening as the area remains within a broader scale longwave
trough centered across the western US. If this were to occur,
subsidence behind the wave may not be all that strong and given a
moist and unstable airmass in place, capping could potentially be
overcome. Isolated to scattered thunderstorm development will be
possible across central and eastern portions of the area ahead of
the dryline, with additional development possible along a cold
front that will move into the area Tuesday evening. The main
hazards with storms on Tuesday appear to be large hail and
damaging wind gusts, with veered low-level flow potentially
limiting tornado potential somewhat.

The cold front will slow its southward progression on Wednesday,
likely stalling in the vicinity of southeast Oklahoma, where another
round of strong to severe thunderstorms will be possible Wednesday
afternoon and evening. The front will attempt to lift back north
ahead of another shortwave approaching the area on Thursday, but
there is still a great deal of uncertainty on how far north the
front lifts and the extent the airmass can destabilize with the
potential for lingering clouds/precipitation Thursday morning.
Nevertheless, another round of severe thunderstorms is expected near
and south of the boundary Thursday afternoon and evening.

At least some potential for additional rounds of storms (potentially
severe) looks to continue Friday into next weekend as an unstable
airmass remains ahead of an oscillating dryline and a band of
southwesterly flow is maintained aloft.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM CDT Sun May 19 2024

Storms to impact northern sites WWR/PNC/SWO this evening with
mainly VFR conditions elsewhere. Could see some MVFR ceilings late
tonight across north central into central OK before VFR conditions
return area-wide. South winds will remain rather gusyt tonight and
will remain so across much of the area through the day Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  91  73  91 /  40   0   0  20
Hobart OK         67  98  71  96 /  20   0   0  10
Wichita Falls TX  72  95  74  93 /  10   0   0  10
Gage OK           61  95  65  93 /  30   0   0   0
Ponca City OK     65  89  72  93 /  70   0   0  20
Durant OK         70  89  72  88 /  10   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...30
Hazardous weather outlook, May 19, 2:59 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
259 PM CDT Sun May 19 2024

OKZ004>048-050>052-TXZ083>090-202000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
259 PM CDT Sun May 19 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will be possible late this afternoon and
evening across northern and western Oklahoma, possibly spreading
into central portions of Oklahoma late in the evening. Initially,
very large hail and damaging winds will be the main concerns
across western and northern Oklahoma, with the concern of mainly
damaging winds later in the evening across north central and
central Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern, western, and central Oklahoma should be prepared for
severe weather operations from late this afternoon through
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm potential returns Tuesday, with severe weather
possible across all but northwest Oklahoma. Episodes of severe
weather will continue Wednesday into next weekend.

.Flooding...
The potential for flooding rainfall will increase Wednesday and
Thursday, mainly across southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 19, 10:49 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1049 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Hail             1 W Midwest City        35.46N 97.41W
05/19/2024  E1.00 Inch       Oklahoma           OK   Trained Spotter

            Spotter Network report.

&&

MDU
Local storm report, May 19, 10:52 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1052 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     Hail             3 W Enid                36.39N 97.94W
05/19/2024  E1.50 Inch       Garfield           OK   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

MDU
Local storm report, May 19, 10:53 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1053 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     Hail             3 NW Enid               36.42N 97.93W
05/19/2024  E1.75 Inch       Garfield           OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

MDU
Local storm report, May 19, 10:54 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1054 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     Hail             2 NE Tinker Air Force B 35.44N 97.37W
05/19/2024  E1.25 Inch       Oklahoma           OK   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

MDU
Local storm report, May 19, 10:56 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1056 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     Hail             1 S Enid                36.39N 97.89W
05/19/2024  E1.75 Inch       Garfield           OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

MDU
Local storm report, May 19, 11:01 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1101 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     Hail             2 N Vance Air Force Bas 36.37N 97.89W
05/19/2024  E1.75 Inch       Garfield           OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

MDU

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

8.0 hours after it, 151 km from the path. May 20, 2024.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1076 joules per kilogram, CIN -267, lifted condensation level 603 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 105 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-267 J/kg
Surface CAPE
551 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The radar

The Vance AFB radar (KVNX), 72 km away, was scanning. The volume nearest the touchdown began at 03:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:21 UTCHAIL 2.255 Ne MoorelandWoodward, OK
04:40 UTCTSTM WND DMG2 Nnw AlvaWoods, OKPowerlines down along with damage to a barn in the vicinity. Radar estimated time.
05:15 UTCTSTM WND GST 582 S AlvaWoods, OKAlva Regional Airport (KAVK).
05:15 UTCTSTM WND GST 601 Sw CherokeeAlfalfa, OKCherokee (CHER) Mesonet.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 19, 2024

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:12 PM MDTUnratedWashington, CO0.225
May 193:32 PM CDTEF1Russell, KS1.615
May 192:45 PM MDTEF2Logan, CO1.630
May 192:56 PM MDTUnratedLogan, CO0.015
May 194:20 PM CDTEF0Ellsworth, KS0.210
May 193:28 PM MDTUnratedLogan, CO0.225
May 196:19 PM CDTEF0Roger Mills, OK0.230$5,000
May 196:27 PM CDTEF0Roger Mills, OK0.530$5,000
May 196:35 PM CDTUnratedMcDonough, IL0.620
May 196:43 PM CDTEF0Roger Mills, OK1.930$10,000
May 196:47 PM CDTUnratedBarton, KS1.140
May 196:58 PM CDTUnratedCuster, OK0.5100
May 197:28 PM CDTEF2Custer, OK6.71,760$250,000
May 197:39 PM CDTEF1Custer, OK6.7400$150,000
May 198:05 PM CDTEF1Custer, OK5.0440$200,000
May 198:13 PM CDTEF1Custer, OK2.830
May 198:16 PM CDTEF1Marion, KS1.140
May 198:24 PM CDTEF0Caddo, OK1.040$25,000
May 198:37 PM CDTEF1Blaine, OK0.650$5,000
May 198:37 PM CDTEF1Blaine, OK0.550$2,000
May 199:32 PM CDTEF2Canadian, OK3.5300$100,000
May 199:41 PM CDTEF0Canadian, OK1.2300$2,000
May 199:41 PM CDTEF0Canadian, OK2.930$5,000
May 199:44 PM CDTEF0Osage, KS0.740
May 1910:08 PM CDTEF0Shawnee, KS0.125
May 1910:10 PM CDTEF0Oklahoma, OK0.110
May 1910:19 PM CDTEF1Johnson, KS0.975
May 1910:26 PM CDTEF1Leavenworth, KS1.5150
May 1910:31 PM CDTEF1Johnson, KS1.6105
May 1910:39 PM CDTEF1Johnson, KS2.6150
May 1910:53 PM CDTEF1Woods, OK2.7300$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.